April 19, 2004
Behavior, Mental Health
Question from Torrington, Connecticut, USA:
My son was diagnosed with type 1 at age 7. He had a seizure while on vacation at age 11. He has had many lows before and after that event. He is now at the end of his freshman year at age 14. He is now, and has been, struggling academically since the end of 6th grade. It is ironic that this correlates with that horrible seizure. I am very concerned that he has a learning disability because of the seizure. What can I do? It is not getting better for him and he is very depressed. Now, I can’t decide if he is suffering from depression, is feeling disappointment with us (his parents), is just going through normal puberty or if he actually has suffered a learning deficit because of the seizure and subsequent hypoglycemia.
Go back and talk to your diabetes team and they should be able to give you some specific advice. Nonspecific advice about this is as follows: one seizure is unlikely to have any prolonged effect on brain function. Recurrent seizures are problematic and just having hyperglycemia, as well as just having hypoglycemia, can have affects on learning, attention, moodiness.
Additional comments from Dr. Jill Weissberg-Benchell:
The most important thing you can do is have your son evaluated by a neuropsychologist. Neuropsychologists can do a comprehensive battery of tests that will help you determine your son’s strengths and weaknesses in learning, remembering, organizing, planning, etc. This information will help you determine a plan that will help him do better academically and feel better about himself.